Alert archive / Louisiana / Flash Flood Warnings in 2018

Flash Flood Warning 20, NWS Shreveport, LA

February 22, 2018De Soto Parish, Louisiana

NWS Shreveport, LA issued this flash flood warning at Feb 22, 2018, 10:46 PM CST for De Soto Parish, Louisiana. It was in force for 89 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 22, 2018, 10:46 PM CST (04:46 UTC)
Expired
Feb 23, 2018, 12:15 AM CST
In force
89 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Flood severity
None

County De Soto Parish, LA

The radar

The Shreveport radar (KSHV), 55 km from the middle of the area, began a volume at 04:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 22, 11:00 PM CSTFLASH FLOOD2 Ese Logansport, LAFLOODING ALONG HWY. 191 NEAR LOGANSPORT.
Feb 22, 11:45 PM CSTFLASH FLOODGrand Cane, LAFLOODING REPORTED ACROSS PORTIONS OF GRAND CANE.
Feb 23, 12:00 AM CSTFLASH FLOOD7 Ese Stonewall, LAFLOODING REPORTED AT THE INTERSECTION OF HWY. 175 AND INTERSTATE 49.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 00:00Z, 4.8 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2018-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 124 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2018-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 290 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
124 J/kg
Mixed-layer CIN
-158 J/kg
Mixed-layer LCL
422 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
290 m²/s²
0-3 km storm-relative helicity
380 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.5

Open this sounding in Storm Lab

The text

As transmitted.

014 
WGUS54 KSHV 230446
FFWSHV
LAC031-230615-
/O.NEW.KSHV.FF.W.0020.180223T0446Z-180223T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Shreveport LA
1046 PM CST THU FEB 22 2018

The National Weather Service in Shreveport has issued a

* Flash Flood Warning for...
  De Soto Parish in northwestern Louisiana...

* Until 1215 AM CST

* At 1045 PM CST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Mansfield, Stonewall, Logansport, South Mansfield, Keachi, Grand
  Cane, Longstreet, Stanley, Gloster, Keat Chie, Carmel, Frierson,
  Kingston, Kickapoo and Reeds Store.

Additional rainfall amounts of 1 inch are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3186 9389 3187 9388 3188 9390 3190 9390
      3189 9393 3191 9392 3191 9395 3192 9397
      3195 9399 3216 9400 3231 9366 3227 9362
      3193 9360 3184 9381 3185 9388

$$

24

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Feb 22, 9:30 PM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Feb 22, 9:30 PM CST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
930 PM CST Thu Feb 22 2018

.UPDATE...
03z Sfc Analysis showing our returning warm front situated from
near Houston and Lufkin, Texas to near Natchitoches, Louisiana and
Vicksburg, Miss. This boundary has moved very little since 4 pm
but should at least move further north along its eastward flank,
moving north of Monroe and near or just south of El Dorado by 6 am
Friday Morning.

So far this evening, most of the activity as been going on across
Deep East Texas spreading north northeastward into NW LA and SW AR
and this is along a deformation zone which has set up across this
same general area. 00z NAM output along with the current run of
the HRRR has nailed this activity thus far and really begins to
focus renewed activity north and west of the returning warm front
or across our northwest zones for the remainder of the night. This
activity should orient itself along an elevated 850mb theta-e axis
which should be near or along a line from near TYR to TXK and LZK
later tonight. Already seeing an uptick in convective coverage
across these regions and therefore the ongoing forecast has a good
handle on this likelihood through the remainder of the overnight
hours. Did add areas of fog however through the overnight grids as
if you are void of the mixing effects of the convection, you will
likely see some fog overnight.

Overnight min temp forecast is very difficult as we could see
rising temperatures across our eastern zones and near steady to
slightly falling temperatures out west in and out of rain
activity. Therefore made only very slight adjustments to
temperatures overnight.

Prelims to follow...13.

&&

.PREV DISCUSSION... /issued 555 PM CST Thu Feb 22 2018/

AVIATION...
For the ArkLaTex, a warm front stretches from KLFK to KRSN/KMLU
and continues lifting Northward. VLIFR-IFR for most sites attm
except KMLU now well behind the boundary. Cigs/vsby issues will
linger well into daylight on Friday with models showing more TSTM
activity along the warm frontal boundary currently affecting KGGG
and soon for KTXK/KTYR. Warm front will lift past terminals with
MVFR/VFR expected late period and L/V winds. Outlook is for more
TSTMS for Sat and the next weak cold front drying us for 2/3 days.

/24/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  53  71  63  76 / 100  70  40  90
MLU  58  78  65  81 /  40  60  40  50
DEQ  47  60  55  71 / 100 100  80  90
TXK  47  63  59  73 / 100 100  50  90
ELD  48  67  60  76 / 100 100  40  90
TYR  45  68  62  73 / 100  90  50  90
GGG  51  69  62  74 / 100  80  40  90
LFK  53  75  66  77 /  70  50  30  90

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through Friday evening for ARZ050-051-059>061-
     070>073.

LA...Flash Flood Watch through Friday evening for LAZ001>006-010>014-
     017>022.

OK...Flash Flood Watch through Friday evening for OKZ077.

TX...Flash Flood Watch through Friday evening for TXZ096-097-108>112-
     124>126-136>138-149>153-165>167.

&&

24/13
Hazardous weather outlook, Feb 22, 3:36 PM CST, 7 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
336 PM CST Thu Feb 22 2018

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-232145-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
336 PM CST Thu Feb 22 2018

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Moderate to possibly heavy rainfall will return to portions of
the Four-State Region this afternoon and again tonight. Additional
rainfall amounts of one to three inches will exacerbate any
ongoing flooding and may bring flooding to new areas, especially
in the I 30 corridor and surrounding areas. A Flash Flood Watch
remains in effect through midnight Friday night.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Moderate to heavy rainfall will persist on Friday across portions
of the Four-State Region leading to a continual threat for flash
flooding. Precipitation should shift north of the region by Friday
night. An approaching upper level disturbance and associated cold
front will bring additional rainfall for portions of the region
on Saturday, and the threat for flash flooding will continue.
Aside from the flooding potential, some of these thunderstorms
could become strong to severe with damaging winds and isolated
tornadoes the primary threats. The severe and heavy rainfall
threat will diminish from west to east Saturday night with the
frontal passage.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters may be needed for ongoing and
additional flooding.

12

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 7:42 PM CSTRiver Flood WarningSHVCaldwell, Grant, LaSalle, Winn13 days
Feb 22, 9:32 PM CSTAreal Flood AdvisorySHVDe Soto, Sabine58 min
Feb 22, 11:03 PM CSTSpecial Weather StatementSHVDe Soto27 min
Feb 23, 10:08 AM CSTRiver Flood WarningSHVCaddo15 days
Feb 23, 10:15 AM CSTRiver Flood WarningSHVBossier, Caddo, Red River13 days
Feb 23, 3:30 PM CSTLake Wind AdvisorySHVBienville, Bossier, Caddo, Caldwell, Claiborne, De Soto and 11 more27 hr
Feb 23, 3:36 PM CSTRiver Flood WarningSHVBienville, Bossier, Caddo, Natchitoches, Red River17 days
Feb 23, 3:37 PM CSTRiver Flood WarningSHVGrant, Natchitoches, Red River20 days

Nearby

Flash Flood Warnings in Louisiana, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.